Back to Ask the Diabetes Team Ask the Diabetes Team

From Johnson City, Tennessee, USA:

My seven year old son was recently diagnosed with type 1 diabetes. They put him on Humulin N and NovoLog. He is very sensitive to the insulin so his sugars are up and down. Soon after he started insulin, the teacher said he was having trouble sitting still and concentrating on his work. He was always a little wiggly, but not this bad. Could it be because of the insulin? They are saying it is ADHD, but he wasn't this bad before! Are there any side effects that you know of that would cause hyperactivity or trouble concentrating?


Insulin, per se, does NOT cause the symptoms that you describe. HYPOglycemia (a low glucose) might; I would not expect this from HYPERglycemia (a high glucose). Have his glucose levels been checked during these extra fidgety times?

Concurrent thyroid disease is pretty common with type 1 diabetes. You might inquire to his physicians as to whether they have recently checked his thyroid levels.

You noted that he was "not this bad" before he was diagnosed. Perhaps the diabetes had his metabolism so out of balance that he wasn't "himself" and now he is.

Finally, the combination of NPH and NovoLog may be fine, but I am a little bothered when a child this new into the diagnosis has substantial "ups and downs." The diabetes honeymoon phase commonly is associated with rather smoother glucose readings. You might want to inquire with your diabetes team members, and the dietician especially, as to whether or not the insulin doses and meal plans are in sync. (For example, if he is on NovoLog at breakfast, then a mid-morning snack might not be necessary.)


Original posting 30 Dec 2004
Posted to Behavior and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.